News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: LEFT SIDE OF FACE PARTIALLY NUMB


 THEMADSCIENTIST - Thu Jun 12, 2003 12:20 pm

Possibly nerve damage. First of all I am a hardcore bodybuilder who uses anabolics. I have used anabolics for 10 years safely with no adverse effects. I am 28 years of age. Two weeks ago I decided to experiment with synthol (escilene) which is an intramuscular fat used to "fluff" the muscle. Usually used by bodybuilders on lagging body parts. To win a contest we must be developed symetrically. My biceps were lagging so I decided to inject both heads of the bicep on each arm with 2cc's each head. Well three days ago I injected the bicep and felt a sensation, tingling, and felt I struck a nerve. I withdrew the 25 gauge needle and tossed it. I decided not to continue with the synthol since that happened. However, Two days later I woke up and half (left side) of my face doesnt move as far as muscularly. I can move it slightly but when I smile the right side smiles and the left doesnt. Kind of funny. Also, my left eye is slow to close as apposed to my right eye. Did I cause nerve damage? Could the fat have gone in a vein and traveled to the brain to cause some damage? I did asparate the syringe to make sure I wasnt in a vein, but nothings 100%. My biceps are still in slight pain from the injects which is normal from the Alcohol content of synthol. Im hoping that when the Snthol dissipates from the muscle and swelling goes down that I will return to normal, but I want some feedback from the medical pro's. My email is nh1228@ureach.com I will also check back here in a few days. Any help appreciated. Thanks.
 Dr. Safaa Mahmoud - Sat Jun 14, 2003 4:17 pm

User avatar Dear guest,
First of all I hope that your symptoms are resolving,
The symptoms you have mentioned are a form of weakness affecting a group of muscles that are innervated by a cranial nerve number seven. The motor branches of the nerve control the muscles of the neck, the forehead and muscles of facial expressions for example muscles responsible for smiling, eye closure, eye brow movement etc. The (7th cranial nerve) has intracranial and extra cranial course and nerve damage in each part of this course results in a different form of muscle weakness or paralysis. Lesions that affect the nerve while inside the brain are called (central) while, lesions outside the brain are referred to as (peripheral). A unilateral lesion in the cortex spares eyelid closure and forehead wrinkling but results in contralateral paralysis of the lower face, which is not the case. Peripheral lesions usually results from oedema around the nerve and in more than 50% of cases are idiopathic (may be viral infection, toxins etc) typically results in acute (24 to 48 hours) unilateral facial weakness with impaired ability to close the eye. Risk of this palsy is increased in diabetics and with family history.

The priority in treatment is to eliminate the source of compression as quick as possible, medications such as steroids and antiviral are usually prescribed within a week from the onset of symptoms. Rest is very important to maintain strength and immunity at peak levels. Measures to protect the eye as wearing glasses and eye drops are also very important. Other measures are taken according to the examination and investigations findings.

Actually, I could not find any correlation between the drug you have used and the onset of these symptoms however; I think it is something very considerable. There might be two possibilities
1- It is just a coincidence and you need an accurate physical examination and evaluation of the 12 cranial nerves as well as a comprehensive ocular examination with dilated fundus and optic nerve evaluation. Investigations will be advised in relation to the examination results.
2- Part of the drug has been absorbed and being irritant results in some sort of inflammation that passed unobserved clinically in other parts of the body but compression around the nerve results in this temporary mild damage. Also the steroid content of the drug may cause generalized salt and water retention. Oedema results in nerve compression, although it is well known that about 30 % of the drug is absorbed into the circulation immediately after injection into the muscles and the drug is very mild anabolic steroid. Anyways I think it is very interesting to find out the relationship if there is any.

This time I am asking a question what I knew from reading about these injectable muscle-building drugs is that:

Synthol is formed mainly of synthetic fatty acids, collagen is formed around the bubble of oil and it encapsulates. The encapsulated collagen pushes up the muscle to make it appear bigger from the outside.

Esiclene is formebolone, which is weak anabolic steroid that works as a muscle-building drug by inducing local inflammatory response and oedema of the injected muscle. So, we are talking about two different drugs and you mentioned them as being one, I really would like to know which one you have used.

Hope to hear from you soon.
 CED - Sat Jun 14, 2003 10:32 pm

Probably coincidental to your drug use, you may have 'Bell's Palsy' or as the good Doctor already said, 7th cranial nerve paralysis....In most people this is temporary and goes away on its own in 3 to 14 days....Some give a history of sleeping on one side of their face or by a window or fan that blows on the affected side.....

To R.O.(Rule Out) possible infection or tumor, one should first seek examination/x-rays by Oral Surgeon who may then refer you to a Neurologist for further follow-up...

The use of a 'Corticosteriod dose pack' may be prescribed....

Again, this is usually temporary.......Let us know of your progress...

***edit:6-14-03//9am CST***
Meant to add that when you look in a mirror and smile as in your description, this is one of the "classical symptoms" of Bell's Palsy.....Again, do follow-up with examination with an Oral Surgeon, don't take a wait and see approach....
 THEMADSCIENTIST - Mon Jun 16, 2003 10:47 am

First off, thank you for your replies. It is NOT escilene (my error). It is Synthol the intramuscular fat. It's been about a week now and I still feel the same. I can close my eyelid however it's slower than the other. I can't move my eyebrow or much any other part of my left side facial arial. One doctor I saw told me it may be Bell's palsy and suggested I take ibuprofen 3 times a day with meals. He said it may take up to six weeks to get feeling back. I also have 400 tabs of panadiene from new zealand which is 500mg paracetamol and 8mg codiene per tablet. Do you think this would be a better anti-inflamatory than ibuprofen? Should I cut back on things such as caffiene or any nervous system stimulants?
 Dr. Tamer Fouad - Mon Jun 16, 2003 2:06 pm

User avatar Dear MadScientist,
I don't really know about the usefulness of nonsteroidal anti-inflammatory drugs in Bell's palsy. To my knowledge one study showed better outcome with the use of steroids for 1 week if started within 72 hours of the onset of symptoms.
You can find an interesting review of Bell's palsy here at thedoctorslounge: Bell's Palsy

Best regards

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here